Bernstein and markov inequalities for constrained polynomials

  • Michael A. Lachance
Approximation And Interpolation Theory
Part of the Lecture Notes in Mathematics book series (LNM, volume 1105)


Pointwise and uniform bounds are determined for the derivatives of real algebraic polynomials p(x) which on the interval [−1,1] satisfy (1−x2)λ/2|p(x)| ≤ 1, λ a fixed positive integer. The pointwise bounds are investigated with regard to their sharpness while the uniform bounds are shown to be best possible in an asymptotic sense.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Bernstein, Sur l'ordre de la meilleure approximation des fonctions continues par des polynômes de degré donné, Mem. Acad. Roy. Belg. (2) 4 (1912), 1–103.zbMATHGoogle Scholar
  2. 2.
    J.H.B. Kemperman and G.G. Lorentz, Bounds for polynomials with applications, Neder. Akad. Wetensch. Proc. Ser. A. 82 (1979), 13–26.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    M.A. Lachance, E.B. Saff, and R.S. Varga, Bounds for incomplete polynomials vanishing at both endpoints of an interval, in "Constructive Approaches to Mathematical Models" (C.V. Coffman and G.J. Fix, Eds.), 421–437, Academic Press, New York, 1979.Google Scholar
  4. 4.
    M.A. Lachance, E.B. Saff, and R.S. Varga, Inequalities for polynomials with a prescribed zero, Math. Zeit. 168 (1979), 105–116.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    G.G. Lorentz, Approximation by incomplete polynomials (problems and results), in "Padé and Rational Approximation: Theory and Applications" (E.B. Saff and R.S. Varga, Eds.), 289–302, Academic Press, New York, 1977.CrossRefGoogle Scholar
  6. 6.
    A. Markov, On a certain problem of D.I. Mendeleieff, Utcheniya Zapiski Imperatorskoi Akademii Nauk (Russia), 62 (1889), 1–24.Google Scholar
  7. 7.
    D.J. Newman and T.J. Rivlin, On polynomials with curved majorants, Can. J. Math., 34 (1982) 961–968.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    R. Pierre and Q.I. Rahman, On a problem of Turán about polynomials, Proc. Amer. Math. Soc., 56 (1976), 231–238.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    R. Pierre and Q.I. Rahman, On a problem of Turán about polynomials, II, Can. J. Math., 33 (1981), 701–733.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Q.I. Rahman, On a problem of Turán about polynomials with curved majorants, Trans. Amer. Math. Soc., 163 (1972), 447–518.MathSciNetzbMATHGoogle Scholar
  11. 11.
    I. Schur, Über das maximum des absoluten betrages eines polynoms in einem gegebenen interval, Math. Zeit., 4 (1919), 271–287.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    G. Szegö, Orthogonal Polynomials, Colloquium Publication, Vol. 23, 4th ed., Providence, Rhode Island, American Mathematical Society, 1978.Google Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • Michael A. Lachance
    • 1
  1. 1.Department of MathematicsUniversity of Michigan-DearbornDearbornUSA

Personalised recommendations